Ohio, 2005

Hail and Damaging Winds in Ohio, July 18, 2005

July 18, 2005 · NWS CLE · 6 events in 6 counties and zones

5 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 18, 6:50 AM EST, 5 hours 16 minutes earlier.

Area forecast discussion, Jul 18, 6:50 AM EST, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
750 AM EDT MON JUL 18 2005

.AVIATION (12Z-12Z)...
SOME LOW CLOUDS AND PATCHY FOG THIS MORNING WILL GIVE WAY TO
PARTLY CLOUDY SKIES AND A GOOD CHC OF AFTN TSTMS. A COLD FRONT
WILL APCH FROM THE MIDWEST RESULTING IN TSTMS LATE THIS AFTN
AND EVE. CD FRONT SHOULD PASS THE AREA LATE TONITE OR EARLY
TUESDAY. FLOW TO BE GENERALLY SOUTHWEST TODAY AND BECOMING MORE
WESTERLY ON TUESDAY.

&&

.SHORT TERM (MON-TUE NGT)...
APPEARS TO BE A SHORT WAVE AXIS CROSSING THE EASTERN HALF OF FCST
AREA AS THERE ARE STILL A FEW SHOWERS POPPING EVEN AT THIS TIME OF
THE MORNING. DEEP MOISTURE ASSOCD WITH REMNANTS OF DENNIS FINALLY
SHIFTING EWRD AS EVIDENCED ON SATELLITE LOOP AND BELIEVE POP UP
SHOWERS/STORMS WILL BE CONFINED MAINLY TO EXTREME NE OH/NW PA TODAY
WITH SUBSIDENCE LIKELY AHEAD OF CDFNT OVR N CENTRAL AND NW OH.

SOME OF THE SUPER HEATED AIRMASS FROM THE MS VLY WILL FILTER INTO
THE AREA...ESP NW OH...AND WILL FCST MID 90S NW OH. HEAT INDEX WILL
TOP 100 FOR A WHILE THIS AFTERNOON TOL AREA BUT SHOULD STAY JUST
BELOW ADVISORY CRITERIA...BUT WILL ISSUE A STATEMENT FOR THE HEAT.
UPPER 80S/LWR 90S ELSEHWERE. CAPES WILL TOP 3K THIS AFTERNOON BUT
CDFNT STILL WELL TO THE WEST. MORE LIKELY THAT THE OUTLFOW FROM THE
EXISTING TSTORM COMPLEX WILL IGNITE NEW STORMS IN SUPERHEATED
AIRMASS WHICH WILL THEN MOVE SE ACROSS FCST AREA ON TOWARD EVENING
AND INTO TNGT. SPC HAS SLGT RISK FOR AREA AND WL NEED TO MENTION
CHANCE OF SEVERE STORMS LATE TODAY AND TNGT. ACTUAL CDFNT WILL
LIKELY JUST BE CROSSING NW OH TUE MORN. WILL LEAVE A LOW POP CHANCE
FOR SOME LINGERING SHOWERS/STORMS OR THE CHANCE SOMETHING ELSE COULD
POP BEFORE FRONT PUSHES SE TUE AFTERNOON. AIRMASS WILL NOT BE
SIGNIFICANTLY COOLER AFTER FROPA BUT DEWPOINTS SHOULD COME DOWN BY
TUE EVENING.

&&

.LONG TERM (TUE NGT-SUNDAY)...
MADE VERY FEW CHANGES TO THE EXTENDED. BROUGHT MAX TEMPS UP A
CATEGORY OR SO FOR WEDNESDAY AS HEAT WILL BEGIN TO CREEP BACK IN
AHEAD OF NEXT CDFNT. PREVIOUS EXTENDED DISCUSSION FOLLOWS...

HI PRES FOR WED AND THEN ANOTHER BOUNDARY IN THE AREA THU INTO FRI.
ECMWF KEEPING BOUNDARY IN THE AREA WHILE THE GFS MOVES IT SOUTH.
THEN HIGH PRESSURE IS BACK. ANOTHER BOUNDARY TRIES TO GET CLOSE NEXT
SUNDAY...ATTM WILL KEEP IT DRY. MEX TEMPS SEEM TO WARM...WENT CLOSER
TO THE ENSEMBLE GUID...WHICH WAS A FEW DEGREES COOLER THAN THE MEX.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...NONE.
.PA...NONE.

SHORT TERM...KOSARIK
LONG TERM...KIELTYKA
AVIATION...BC
Hazardous weather outlook, Jul 18, 4:21 AM EST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
521 AM EDT MON JUL 18 2005

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-190920-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
521 AM EDT MON JUL 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND
NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY
THERE IS A CHANCE OF SEVERE THUNDERSTORMS OVER NORTHWEST OHIO BY LATE
AFTERNOON AND ACROSS ALL OF NORTHERN OHIO AND NORTHWEST PENNSYLVANIA
BY THIS EVENING.

THUNDERSTORMS WILL DEVELOP IN ADVANCE OF A COLD FRONT OVER THE UPPER
MISSISSIPPI VALLEY. THE STORMS WILL LIKELY FORM DURING THE HEAT OF
THE AFTERNOON OVER THE CENTRAL GREAT LAKES AND MAY REACH NORTHWEST
OHIO DURING THE HEAT OF THE DAY BUT MAY WEAKEN AS THEY MOVE EAST
TONIGHT.

HEAT INDEX TEMPERATURES COULD REACH AS HIGH AS 105 DEGREES ACROSS
NORTHWEST OHIO AND NEAR 100 DEGREES ACROSS PARTS OF NORTH CENTRAL
OHIO. THOSE THAT MUST WORK IN THE HEAT OR THOSE THAT DO NOT HAVE AIR
CONDITIONING SHOULD TAKE MEASURES TO TRY AND KEEP COOL.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY BY LATE AFTERNOON OR EVENING.

KOSARIK

The radar

The Cleveland radar (KCLE), 50 km away, was scanning. The volume nearest the first event began at 17:05 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Summit

When
July 18, 12:06 PM EST
Where
Summit County, Tallmadge
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.100, -81.433

Penny size hail was observed.

Thunderstorm Wind, Ottawa

When
July 18, 5:45 PM EST to 5:55 PM EST
Where
Ottawa County, Genoa
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
41.517, -83.367

Several trees were reported down from Genoa east to Oak Harbor, and then northeast in the Catawba Island State Park.

Thunderstorm Wind, Erie

When
July 18, 6:10 PM EST
Where
Erie County, Kelleys Is
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.600, -82.700

Numerous trees were reported down on the west side of the island.

Thunderstorm Wind, Lorain

When
July 18, 6:52 PM EST
Where
Lorain County, Grafton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
41.283, -82.067

A few large limbs were reported down.

Thunderstorm Wind, Crawford

When
July 18, 7:20 PM EST
Where
Crawford County, 8 mi NE of Bucyrus
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.883, -82.883

Two trees and a few large limbs were reported down.

Thunderstorm Wind, Cuyahoga

When
July 18, 7:30 PM EST
Where
Cuyahoga County, Lakewood
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
41.483, -81.800

One tree and numerous large limbs were reported down. One of the limbs landed on a bus causing little damage. No injuries were reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466359, 5466354, 5466358, 5466355, 5466356, 5466357.